Showcasing vessels from around Sydney and Australia and celebrating Maritime Heritage.
Join us in celebrating the beauty and diversity of Australia’s heritage vessels and their craftspeople. Over 100 boats will be on display at the museum and in Cockle Bay Marina including Halvorsens, yachts and skiffs, classic speedboats, steam launches, tug boats, whalers and Navy workboats from all around Australia.
Enjoy free entertainment throughout the weekend including live music, maritime demonstrations, harbour cruises and kids activities. Browse the full program.
Friday 15–Sunday 17 April 2016
Want to visit the museum's exhibitions and historic vessels during the festival weekend? We've introduced new timed tickets to make your visit easy. Take a look and book online.
The museum's waterfront cafe Yots will be open late on Friday 15 and Saturday 16 April to celebrate the Classic & Wooden Boat Festival. Enjoy your meal with waterfront views and live music. Reserve your table: call 02 9298 3672 or email firstname.lastname@example.org
Want to stay connected? Follow us on Facebook and Twitter for the latest festival information.
We're also running an Instagram competition with great cash prizes. Share your photos using #cwbfsydney
Download the free CWBF app from the App Store or Google Play. You can view the festival program, learn more about the vessels on display, explore the map and take a tour of the Wharf 7 heritage centre.
Our Plan Your Visit page has everything you need to know about a trip to the festival.
Head to the Kids Boatshed located on the grassed area outside Wharf 7. Craft a model sailing vessel and race it, decorate a sailor hat or print your own calico bag, and enjoy dress-ups and interactive aqua play games inspired by the beautiful boats on display.
See traditional caulking demonstrations by our Fleet professionals.
Roll up and try your hand at line throwing. How far can you throw the rope?
See staff from the museum working with Indigenous community members to construct a traditional Nawi canoe, as well as answer your questions about these unique vessels and their role in contemporary Indigenous culture.
Want to know how to hoist a sail? Learn how to in a demonstration run by Sydney Heritage Fleet on James Craig. Hoist a sail to the rhythm of a sea shanty.
Enjoy musical entertainment throughout the weekend, including live performances from artists including Declan Kelly and Ezpio Bangoura, Sam Joole and the Stingrays and Stu Tyrrell.
Relax by the waterside and see a collection of swimwear through the ages, featuring highlights from the museum's Education Collection.
Featuring a variety of speakers, In Conversation talks provide an intimate insight into maritime themes, from the world of yachting, skiffs and tall ships to museum research and more.
Join in song with The Roaring Forties and the Shanty Club.
Enjoy an exclusive performance on Sydney Heritage Fleet's tall ship James Craig. Listen to stories of life on the sea intertwined with music, while learning to tie traditional knots you can take home as a keepsake. Bookings essential.
This year's festival will showcase over 100 classic vessels, on display in and around Darling Harbour. One of the star attractions is the stunning 1924 luxury ketch Hurrica V featured in Baz Luhrmann’s film The Great Gatsby. It is joined by Halvorsens, yachts and skiffs, classic speedboats, steam launches, tugboats, whalers and Navy workboats from all around Australia.
Browse the full vessel list below.
The Symposium forms the professional component of the 2016 Classic and Wooden Boat Festival. It will appeal to those with a general interest in maritime heritage, boats, yachts, sailing, historic boats, including museum members, staff and volunteers.
The Symposium addresses the overall festival theme – celebrating maritime heritage, with an emphasis on historic vessels in a contemporary world. Featuring Keynote speaker Lin Pardey, the internationally renowned cruising sailor, coupled with an expert panel of museum staff and boat owners followed by a Q&A facilitated by Jessica Watson, OAM, this Symposium promises to be a lively and informative afternoon and a great introduction to the 2016 Classic and Wooden Boat Festival.
Friday 15 April, 2–5pm, FREE entry
Book in to our exclusive afternoon tea and book signing with keynote speaker Lin Pardey, or come along to one of our free short talks.
Please note: this program is subject to change
There she sits, a shadow of her former glory. You want her, she needs you. But can you afford her? Lin Pardey will help you consider the true costs; be it financial, time or emotional impact, of taking on a classic boat restoration project. She'll address the question of what constitutes a restoration as opposed to a re-creation and when and where each is appropriate. Along the way she will share photographs and memories of the successful classic boat restoration projects she has sailed on or raced against in various parts of the world.
Lin Pardey, with her partner Larry, are among America's (and the world's) most knowledgeable and recognised cruising sailors, known as “America's first couple of cruising”. Together, Lin and Larry have sailed over 200,000 miles, including two circumnavigations east to west and west to east aboard self-built, wooden, engine-free cutters under 30 feet. Author of a dozen books, countless magazine articles, and co-creators of five cruising documentaries, Lin and Larry have shared their sailing experiences with tens of thousands around the globe prompting many to take up the sport and live the dream of the cruising lifestyle.
Classic has its obvious connections to the elegant yachts and launches or cruisers from the 1880s through to the 1970s, and is almost always attached to wooden craft as well, but the ARHV has shown how it can be applied widely. It can pick up a range of craft, aesthetics and styles. As history marches on, more craft can be tagged classic- age helps! David will address the criteria the museum uses for listing vessels on the ARHV and discusses the nature of “classic” in a contemporary world.
David Payne is Curator of Historic Vessels at the museum, and through the Australian Register of Historic Vessels he works closely with heritage boat owners throughout Australia researching and advising on their craft and their social connections. David has also been a yacht designer and documented many of the museum’s vessels with extensive drawings. He has had a wide sailing experience, from Lasers and 12-foot skiffs through to long ocean passages.
The first person to sail single handed around the world. Arguably the father of modern world cruising. American Captain, Joshua Slocum, was Canadian born but with a very significant connection to Sydney.
Peter Gossell is the former President of The Wooden Boat Association. Peter was a shipwright for 40 years (ex Lars Halvorson Sons) before emigrating to Australia operating the Windjammer Cruises of Honolulu with his wife, Betty.
Classic boats can often be too far gone for restoration to a sea-going state to be viable. Building a replica can allow the active use of a vessel in a similar manner to the original without the same constraints of the fear of damage to the original boat. Ian will discuss how the fleet of replicas of early 20th century eighteen footers active in Sydney contributes to the knowledge of how the boats were used, their social role in history, as well as preserving the skills of both building and sailing the boats. Ian will also discuss the role of untrained workers in major restoration projects and the role of these projects in education.
Ian Smith has been a traditional boat builder since the 1970s. He set up and ran the Sydney Wooden Boat School for ten years and has a wealth of experience with unemployed youth, adult volunteers and at-risk kids. He built and sails his replica of this Museum’s Britannia with the Australian Historical Sailing Skiff Association every Summer Saturday.
There are many historic maritime links between the Indonesian archipelago and Australian shores, Adventurous Australian yachtsmen have had wooden cruising boats built there to ‘classic’ traditional Indonesian designs. This unique world of exotic wooden boats and seafarers raises questions about how maritime tourism is helping to keep old Indonesian sailing skills alive in a rapidly modernising age.
Jeffrey Mellefont was a long-time staff member of the Australian National Maritime Museum, founder and editor of its journal Signals, and in retirement continues to assist the museum as a research associate. Jeffrey has sailed with, recorded and written about Indonesian mariners and their traditions for over 30 years.
An open forum to talk all things classic, wooden and everything in-between!
Enjoy a leisurely cruise on Sydney Harbour aboard Sydney Heritage Fleet's famous Steam Launch Lady Hopetoun. Tickets can be purchased at the museum foyer. Be sure not to miss out as seats are limited.
Adult $20, Child $15, Adult member $15, Child member $10
12.15–1.30pm* (75 minute extended cruise)
This extended cruise is exclusively for maritime museum members. SOLD OUT
1.45–2.20pm (35 minutes)
2.30–3.05pm (35 minutes)
3.15–3.50pm (35 minutes)
10.15–11.30am* (75 minute extended cruise)
11.45am–12.20pm (35 minutes)
12.30–1.05pm (35 minutes)
1.15–1.50pm (35 minutes)
3.45–4.20pm (35 minutes)
4.30–5.05pm (35 minutes)
5.15–5.50pm (35 minutes)
11.15am–12.30pm* (75 minute extended cruise)
12.45–1.20pm (35 minutes)
1.30–2.05pm (35 minutes)
2.15–2.50pm (35 minutes)
Joining is easy and there are many benefits.
Do you own a classic or wooden boat? Submit an expression of interest form to display your vessel at this year’s festival. Formal applications have now closed, but you can add your name to the waiting list.
You'll receive an email from us with detailed instructions, plus a link and password to pay your fees via Eventbrite.
Email us at email@example.com
We’re excited to announce a photography competition in association with the 2016 Classic & Wooden Boat Festival. Submit your photographs via Instagram to win cash prizes worth $4600.
The overall winner will receive $2000. In addition, three prizes will be awarded in each of two age brackets:
16 years and over
First prize: $1000
Second prize: $500
Third prize: $250
13–16 years (as at the final day of the competition, which is 18 April 2016)
First prize: $500
Second prize: $250
Third prize: $100
Each winner will also receive an engraved trophy crafted from a timber spar salvaged from the HMB Endeavour replica.
Photographs should depict any of the following subjects, in either saltwater and freshwater Australian environments:
• Scenic. Can be underwater or above water, including shore scenes. Can include marine animals or plants.
• Life, work and leisure: for example sport; working boats and ships; images of people in marine trades or skills; or maritime lifestyles
• Portraits of classic and wooden boats
• Abstract images of marine subjects
1. Read the Terms and Conditions of the competition (below).
2. Caption your photo, indicating your age bracket with either ‘Under 16’ or ‘Over 16’
3. Upload your geotagged photo to Instagram with your Instagram handle and the hashtag #cwbfsydney (privacy settings must be set to ‘public’ for us to retrieve your photo).
Limit of two entries per person.
The competition runs from 9 am on 1 December 2015 until 5 pm on 18 April 2016. All entries must be received by 5 pm on 18 April 2016.
The judges will include ANMM staff members Emma Ferguson, Classic and Wooden Boat Festival project officer; Janine Flew, publications officer and editor of Signals magazine; and Andrew Frolows, senior staff photographer.
Winners will be announced in early May 2016 via social media channels. The winning images will be published in the June 2016 issue of Signals.
Tall Ship: James Craig 1874
Extended to 6:00 pm in January
Last boarding time for Submarine and Tall Ships – 4.10pm
Closed Christmas Day 25 December.
+61 2 9298 3777
Sign up to our newsletters
© Copyright 2013
Australia National Maritime Museum
Every day 9.30 am - 5 pm
Extend to 6.00 pm in January
Closed Xmas Day 25 Dec.
2 Murrey Street
sydney NSW 2000, AU
+61 2 9298 3777